South Carolina, 2004

Hail and Damaging Winds in South Carolina, June 4, 2004

June 4, 2004 · NWS CAE · 7 events in 4 counties and zones

5 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 4, 1:47 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 4, 1:47 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT FRI JUN 4 2004

.SHORT TERM...
MODERATE INSTABILITY AND LOW WET BULB ZERO LATE TODAY AND THIS
EVENING. ALSO A SURFACE FRONT FROM PEE DEE AREA WESTWARD TO SC
PIEDMONT AND CENTRAL SAV RIVER AREA. THESE CONDITIONS ARE FAVORING
SCATTERED CONVECTION WHICH WILL LAST INTO THE EVENING...ESPECIALLY
IN THE NORTH AND EAST COUNTIES. SHORTWAVE TRIGGER IS WELL NORTH OVER
NC AND VA BUT VORTICITY LOBE STRETCHES SWD INTO NRN SC...SO WILL
FORECAST HIGHEST CHANCE POPS OVER NORTHERN ZONES. THE SURFACE LOW
AND ASSOCIATED FRONTAL TROUGH MAKES ONLY SLOW EASTWARD PROGRESS BY
SAT AND MODERATE INSTABILITY CONTINUES OVER EASTERN ZONES TO FAVOR
SLIGHT CHANCE OF THUNDERSTORMS THAT AREA ON SAT. ON SUNDAY...
MODERATE INSTABILITY PUSHES A LITTLE WESTWARD AND WEAK TROUGH
CONTINUES...SO PLAN TO FORECAST 30 PERCENT POPS OVER ENTIRE AREA.

.LONG TERM...
ALTHOUGH ATLANTIC SURFACE RIDGE MOSTLY DOMINATES...WEAK IMPULSES IN
UPPER FLOW WILL CAUSE DIURNAL WIDELY SCATTERED CONVECTION THROUGH
THE PERIOD. TEMPERATURES WILL GENERALLY REMAIN SEASONAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     66  90  66  89 /  30  10  10  30
AUGUSTA      64  90  64  90 /  30  10  10  30
SUMTER       64  88  66  88 /  30  20  10  30
ORANGEBURG   65  89  66  90 /  30  20  10  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

24/24
Hazardous weather outlook, Jun 4, 3:12 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
412 AM EDT FRI JUN 4 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050810-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
412 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

...SLIGHT RISK OF SEVERE STORMS TODAY...

A STATIONARY FRONT WILL REMAIN OVER THE AREA FOR MUCH OF TODAY. THIS
FRONT...ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE...WILL HELP
TO TRIGGER THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATER
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF
THESE STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS IN EXCESS OF
50 MILES PER HOUR...ALONG WITH POSSIBLE LARGE HAIL.

ALTHOUGH CURRENT DATA DOES NOT INDICATE WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT...SPOTTER GROUPS SHOULD BE PREPARED TO
ACTIVATE QUICKLY IF CONDITIONS WARRANT. EMERGENCY MANAGEMENT
OFFICIALS SHOULD ALSO MONITOR THIS WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BC

In the hours before

Special weather statement, Jun 4, 4:03 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT FRI JUN 04 2004

GAZ077-042130-
BURKE-
503 PM EDT FRI JUN 04 2004

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY THROUGH 530 PM
EDT...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SW OF WAYNESBORO. MOVEMENT WAS
EAST AT 20 MPH. HAIL TO 1/2 INCH AND WINDS 35 TO 45 MPH ARE POSSIBLE
WITH THIS STORM.

JDB
Special weather statement, Jun 4, 4:08 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT FRI JUN 04 2004

SCZ029-042135-
LEE-
508 PM EDT FRI JUN 04 2004

...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY THROUGH 535 PM
EDT...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES S OF BISHOPVILLE. MOVEMENT WAS
EAST AT 20 MPH. HAIL TO 1/2 INCH AND WINDS 35 TO 45 MPH ARE POSSIBLE
WITH THIS STORM.

JDB
Special weather statement, Jun 4, 5:10 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT FRI JUN 4 2004

SCZ036-041-042245-
BAMBERG-ORANGEBURG-
610 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY AND BAMBERG
COUNTY THROUGH 645 PM EDT...

AT 610 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF
BRANCHVILLE...OR ABOUT 11 MILES SOUTHEAST OF BAMBERG...MOVING EAST AT
15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND BRANCHVILLE THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JDB

The radar

The Columbia radar (KCAE), 110 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Clarendon

When
June 4, 5:22 PM EST
Where
Clarendon County, 5 mi E of Turbeville
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.883, -79.933

Highway dept reported trees down on secondary hwy 187. The roof of a barn was also partially blown off.

Hail, Kershaw

When
June 4, 7:00 PM EST
Where
Kershaw County, Cassatt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.367, -80.433

Sheriff reported 3/4 inch hail in Cassat.

Thunderstorm Wind, Kershaw

When
June 4, 7:10 PM EST
Where
Kershaw County, 10 mi NW of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -80.717

EOC reported several trees down.

Thunderstorm Wind, Kershaw

When
June 4, 7:22 PM EST
Where
Kershaw County, 11 mi NE of Camden
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -80.467

EOC reported wind damage to a home on hwy 1.

Hail, Fairfield

When
June 4, 7:30 PM EST
Where
Fairfield County, Winnsboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -81.100

Sheriff reported 3/4 inch hail.

Thunderstorm Wind, Lee

When
June 4, 7:40 PM EST
Where
Lee County, Lucknow
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.300, -80.333

EOC reported several trees down from Lucknow to Ashland.

Thunderstorm Wind, Lee

When
June 4, 8:15 PM EST
Where
Lee County, Bishopville
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -80.250

EOC reported numerous trees down in Bishopville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5395095, 5395096, 5395097, 5395099, 5395098, 5395100, 5395101.